Testing positive for anti-JC virus (JCV) antibodies has been identified as a risk factor for developing progressive multifocal leukoencephalopathy (PML), a rare but serious brain infection associated with use of Tysabri (natalizumab) for the treatment of Multiple Sclerosis (MS) or Crohn’s disease, the Food and Drug Administration (FDA) said in a safety notice to doctors. The FDA issued a safety alert last April, informing doctors that it was reviewing a possible link between PML and Tysabri.
Patients who are prescribed Tysabri are encouraged to be tested for anti-JC virus antibodies. The Stratify JCV Antibody ELISA test, when used with other clinical data from the patient, can help health care providers determine the risk for developing PML in MS and CD patients.
The John Cunningham virus (JCV) is a common virus that many people have been exposed to at some point in their lives, and is generally harmless. However, people with weakened immune systems, such as patients using immunomodulatory therapies like Tysabri, have an increased chance of developing PML from JCV. PML usually causes death or severe disability.
Currently, there is no treatment, prevention, or cure for PML, and no certain way to predict who will develop it. This test in conjunction with other factors listed below will allow the physicians and patients to carefully assess the risks and benefits of continuing Tysabri treatment depending on the complete clinical information for the particular patient. The following risk factors have been identified that increase the chance of Tysabri-treated patients developing PML:
• the presence of anti-JCV antibodies, which reflects prior exposure to JCV
• treatment with Tysabri for a significant period of time (longer than 2 years)
• treatment with certain medicines that can weaken a patient’s immune system (immunosuppressants such as mitoxantrone, azathioprine, methotrexate, cyclophosphamide, and mycophenolate mofetil) before receiving Tysabri.
The risk of getting PML is greatest (about 11/1000 patients treated) if the patient has all three of these risk factors.